Nebraska, 2009

Hail in Nebraska, August 19, 2009

August 19, 2009 · NWS GID · 5 events in 3 counties and zones

The combination of a surface cold front and an upper level disturbance progressing through the region brought late afternoon and evening thunderstorms to portions of South Central Nebraska. Along with a few reports of penny to nickel size hail across the area, quarter size hail fell near Spalding in Greeley County and in Hubbell in Thayer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$50,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The combination of a surface cold front and an upper level disturbance progressing through the region brought late afternoon and evening thunderstorms to portions of South Central Nebraska. Along with a few reports of penny to nickel size hail across the area, quarter size hail fell near Spalding in Greeley County and in Hubbell in Thayer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 2:28 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 19, 2:28 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
328 PM CDT WED AUG 19 2009

.SHORT TERM...TONIGHT THROUGH 12Z FRIDAY. MAIN FORECAST CONCERNS
WILL BE CHANCES FOR THUNDERSTORMS TONIGHT AND TEMPERATURES.

ANOTHER BAND OF SHOWERS IS MOVING OUT OF THE FORECAST AREA THIS
AFTERNOON...BUT EXPECT THAT THUNDERSTORMS WILL DEVELOP ALONG THE
FRONT AS IT MOVES TO THE EAST. CURRENTLY THE FRONT IS IN THE WESTERN
PART OF THE FORECAST AREA AND SO FAR THERE HAS NOT BEEN ANY
DEVELOPMENT ALONG THE FRONT. WATER VAPOR INDICATES THAT THE MAIN
UPPER LEVEL WAVE IS MAINLY THROUGH THE FORECAST AREA BUT THERE MAY
BE A SHORT WAVE THAT IS STILL MOVING INTO THE AREA LATE THIS
AFTERNOON INTO THE EVENING. MODELS HAVE A WEAK SHORT WAVE THAT MOVES
INTO THE AREA LATE THIS AFTERNOON AND AS THE FRONT MOVES THROUGH
EXPECT THAT THE COMBINATION WILL GET A FEW THUNDERSTORMS GOING.
BASED ON THE LOCATION OF THE FRONT AT THE TIME...THE BEST CHANCE
WILL BE IN THE SOUTHEAST PART OF THE FORECAST AREA NEAREST TO THE
FRONT. ONCE THE FRONT MOVES OUT OF THE AREA THE CHANCES FOR
PRECIPITATION DECREASE. THERE IS LITTLE CAPE LEFT LATE TONIGHT.
MODELS INDICATE THAT THERE WOULD BE SOME LIGHT PRECIPITATION LATE
TONIGHT...SO HAVE LEFT IN SOME SLIGHT CHANCES...BUT DO NOT EXPECT
THAT THERE WILL BE MUCH LEFT AFTER MIDNIGHT AND ANYTHING THAT DOES
SHOULD BE SHOWERS.

EXPECT THAT THURSDAY MORNING WILL BE DRY BUT THERE COULD BE A FEW
INSTABILITY SHOWERS WITH COLD AIR ALOFT DURING THE AFTERNOON. THE
UPPER WAVE CONTINUES TO SEND A FEW WAVES THROUGH THE NORTHEAST PART
OF THE FORECAST AREA THURSDAY AFTERNOON AND THIS SHOULD BE ENOUGH
WITH THE COLD AIR ALOFT TO CAUSE A FEW ISOLATED SHOWERS. BY FRIDAY
EVENING A SURFACE HIGH PRESSURE SYSTEM BUILDS INTO THE REGION AND
SHOULD BRING AN END TO PRECIPITATION AS WELL AS DECREASING CLOUDS.

.LONG TERM...FRIDAY THROUGH WEDNESDAY. BIGGEST FORECAST CHALLENGE
WILL BE TEMPERATURES AND RAIN CHANCES BY TUESDAY.

THE UPPER LEVEL FEATURES AT THE BEGINNING OF THE EXTENDED ARE AGREED
UPON BY THE MODEL WORLD IN GENERAL. BY 12Z FRIDAY...THE AXIS OF THE
UPPER TROUGH SHOULD BE IN THE MISSISSIPPI VALLEY WITH A WELL-DEFINED
RIDGE OVER THE WESTERN UNITED STATES THAT IS BUILDING AND MOVING
EAST. BY THE WEEKEND AND BEYOND...MODELS DIVERGE SOMEWHAT AND I WENT
CLOSER TO ENSEMBLE SOLUTIONS AS THE RIDGE TRANSLATES EAST OVER THE
ROCKY MOUNTAINS

AT THE SURFACE...HIGH PRESSURE WILL BE IN CONTROL AND THERE IS GOOD
AGREEMENT AMONG MODELS. BY THE WEEKEND...WE WILL WIND UP ON THE BACK
SIDE OF THE SURFACE HIGH WITH A WARMING TREND TAKING PLACE.

DRY WEATHER IS FORECAST FOR FRIDAY THROUGH MONDAY NIGHT AS A DIRECT
RESULT OF THE STRONG HIGH PRESSURE INFLUENCE MENTIONED EARLIER. BY
TUESDAY...MODEL SOLUTIONS BRING A COLD FRONT IN FROM THE NORTHWEST.
MODEL TRENDS HAVE BEEN SLOWER WITH THIS FRONT. THE ECMWF BRINGS THIS
FRONT THROUGH TUESDAY NIGHT...WHILE THE GFS IS EVEN LATER ON
WEDNESDAY NIGHT. WITH THE INTRODUCTION OF THE FRONT INTO THE REGION
BY QUITE A FEW MODELS...DECIDED TO PLACE A SLIGHT CHANCE OF
PRECIPITATION IN FOR THE TUESDAY NIGHT/WEDNESDAY TIME FRAME.

FOR TEMPERATURES...A GENERAL WARMING TREND IS IN STORE HEADING FROM
FRIDAY INTO THE WEEKEND...WITH TEMPERATURES SEASONABLY WARM INTO THE
BEGINNING OF NEXT WEEK AS THE UPPER RIDGE BUILDS CLOSER. I USED
BOIVERIFY TO HELP PREDICT TEMPERATURES FOR THE EXTENDED. I AM
INCLINED TO KEEP TUESDAY ON THE WARM SIDE OF GUIDANCE VALUES AS IT
LOOKS LIKE THE TREND IS FOR A SLOWER COLD FRONT.

AVIATION...18Z TAF. A COLD FRONT WILL MOVE THROUGH THE KGRI TERMINAL
AREA LATE THIS AFTERNOON. THERE IS A CHANCE FOR SOME SHOWERS ALONG
THE FRONT BUT EXPECT THAT MOST OF THE PRECIPITATION WILL GET STARTED
TO THE EAST. CLOUDS WILL LINGER BEHIND THE FRONT TONIGHT BUT SHOULD
REMAIN VFR THROUGH THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 19, 2:40 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT WED AUG 19 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
340 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON AND
THIS EVENING ALONG AN ADVANCING COLD FRONT. THUNDERSTORMS ARE
POSSIBLE ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND
OVERNIGHT. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND EAST OF A LINE FROM FULLERTON NEBRASKA TO BELOIT
KANSAS...LATE THIS AFTERNOON INTO THE EVENING. THE STORMS WILL BE
CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS...DAMAGING WINDS
OF 60 MPH AND LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING ALONG AND EAST OF A LINE FROM FULLERTON NEBRASKA TO BELOIT
KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 154 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Greeley

When
August 19, 4:02 PM CST
Where
Greeley County, 1.48 mi NNE of Spalding
Measured
1 in hail
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
41.700, -98.360

Hail, Greeley

When
August 19, 4:05 PM CST
Where
Greeley County, 4.64 mi NE of Spalding
Measured
0.75 in hail
Reported by
Public
Coordinates
41.730, -98.310

Hail, Thayer

When
August 19, 5:20 PM CST
Where
Thayer County, 0.69 mi S of Hubbell
Measured
0.88 in hail
Reported by
Public
Coordinates
40.010, -97.500

Hail, Thayer

When
August 19, 5:25 PM CST
Where
Thayer County, 0.69 mi S of Hubbell
Measured
1 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.010, -97.500

Hail, Fillmore

When
August 19, 7:30 PM CST
Where
Fillmore County, 2.09 mi SW of Fairmont Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.560, -97.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194032, 194033, 194034, 194035, 194036.